Play Live Radio
Next Up:
0:00
0:00
Available On Air Stations
Health, Science & Tech

Experts say there's little to no chance of COVID-19 vaccine causing tinnitus, despite recent claims

Virus Outbreak Vaccine Anniversary covid-19 coronavirus
Mark Lennihan
/
AP
Sandra Lindsay, left, a nurse at Long Island Jewish Medical Center, is inoculated with the Pfizer COVID-19 vaccine by Dr. Michelle Chester, in the Queens borough of New York, on Dec. 14, 2020.

This month KDKA News reported that two Pittsburgh-area residents developed ringing or buzzing in their ears after receiving the COVID-19 vaccine.

Of the 484,190,896 doses of COVID-19 vaccines administered in the U.S., there were just 13,534 reports of tinnitus following a COVID-19 shot submitted to a federal database; this comes out to less than .003%. Anyone can submit a report into this database including people with no medical training. Therefore, these unverified incidents are not proof that the vaccine causes tinnitus or any other adverse reactions.

Several experts say tinnitus is a biologically plausible side effect of the COVID-19 vaccines but warn there is a stack of reasons someone can develop this condition. For example, after getting a vaccination people often take aspirin or acetaminophen.

“Well, guess what? Both of those are associated with tinnitus,” said Kevin Kip, UPMC’s vice president of clinical analytics. “So that, I would say, blurs the capability to try to attribute it directly to a vaccine.”

At least 10% of the population has tinnitus, which can range from barely noticeable to debilitating. The Mayo Clinic says that “age-related hearing loss, an ear injury or a problem with the circulatory system” are the most common causes. Others include hormonal changes, sinus infections and even anxiety.

“If you’ve followed any cohort of people over a month or six months or a year, you would expect quite a few cases of tinnitus,” noted Kip, who has mild tinnitus himself.

One of the people interviewed by KDKA is a North Hills woman who reportedly developed the condition after receiving Johnson & Johnson’s COVID-19 vaccine. Data collected by the Food and Drug Administration shows a slightly higher rate of tinnitus among people who received this vaccine when compared to the general population.

But Kip warns it’s not an apples-to-apples comparison since people are more likely to have side effects after a medical intervention–even in cases of a placebo. Additionally, someone's tinnitus can become worse if they experience psychological or physical stress.

“Your fight or flight system is activated as a protective mechanism, so you're more alert and can hear sounds more acutely around you,” said Dr. Todd Hillman, who specializes in neurological disorders of the inner ear. Because of this sharpened hearing, tinnitus can also be exacerbated.

Anecdotally, Hillman has seen cases of tinnitus among his patients at Pittsburgh Ear Associates after they get the COVID-19 vaccine. But he finds it’s much more common among those who have fallen ill with the virus. Though research is needed to test this theory, he says it’s possible that inflammation caused by COVID-19 agitates the middle ear.

Audiologist Dr. Richard Tyler also has noted more cases of tinnitus among the COVID-19 patients he sees at the University of Iowa Hospitals and Clinics. But he doesn’t think the virus is directly to blame, nor does he think there’s any evidence to suggest it’s possible to get it after getting the vaccine.

He thinks it’s possible that for some patients, their tinnitus has been there for a few years, “But now, because of COVID and the stress that we’re all going through, it’s changing their reactions. In general, they’re just more anxious about life.”

Tyler, Hillman and Kip all emphasized that they believed those in the KDKA stories had tinnitus and expressed sympathy as this condition can severely impact a person’s quality of life. But again, they just doubt that the vaccinations are the cause.